Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Diarrhea, abdominal distention, discoloration of the stools. Having flu. Remedy?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Hi, I was recently sick with what I believe was the flu. While I was home sick, I had a few bowel movements that were liquid and bright XXXXXXX Since then, my stools have not been normal. They have been irregular in time of day, mostly very loose and some diarrhea. I have had some abdominal distention and a little discomfort. In addition, and the reason I am inquiring is because I have noticed an orange encapsulation in my stool.When I was sick, there were several in each stool. Now,10 days since being ill, I see them about 1-2 times per day and the stools are not well formed. The encapsulations are burnt orange in color, about the size of a large jelly bean, and inside there is a off white substance that seems a bit oily and pretty solid. The outside of the encapsulation is rather thick.
Any ideas?
Posted Tue, 1 May 2012 in Abdominal Pain
Answered by Dr. Poorna Chandra K.S 7 hours later
Hi and thanks for the query,

The stool form and the consistency is determined by the amount of water retaining capacity of the intestinal contents and the water absorbing capacity of the intestinal mucosa which in turn reflects the mucosal health.

Sometimes when the mucosa is inflamed there may be mucus secretion and this may be felt like a jelly substance. The mucosal inflammation may be part of the systemic illness or a consequence of some drugs like antibiotics used during the illness. Doing a stool examination on three consecutive days, will shed more light into this matter.

Meanwhile avoiding milk in diet, taking some zinc containing multivitamins along with some Psyllium husk will help mucosal recovery and improve your stool consistency.

Above answer was peer-reviewed by
Follow-up: Diarrhea, abdominal distention, discoloration of the stools. Having flu. Remedy? 5 hours later
At this time, it is not the consistency I am concerned about. The part I am concerned about is the ENCAPSULATED ORANGE THING in the stool. The outside of it is somewhat thick and waxy. The inside is off white in color and has a consistency that is a bit like the inside of a marshmallow. Any other ideas?
Answered by Dr. Poorna Chandra K.S 13 hours later
Hi and thanks for the follow up,

I am sorry, I was not clear in my previous reply. Let me try again to address your concern.

The nature, color and consistency of stools excreted is determined by the diet consumed, amount of water consumed, the water retaining property of the intestines and presence of any stomach / intestinal pathologies.

After reviewing your symptoms again, I am unable to relate it to any organic medical problems / gut pathology. Having said that, as this is an isolated incident, it does not look something sinister that you need to be worried about.

Consumption of certain drugs too can cause the orange encapsulation of the stools. Please check for this also.

I would suggest you to monitor for further changes in your stools; if such episodes occur again or you find anything different in your stools, do get a stool routine done.

Hope this answer is helpful and reassuring. Let me know if I have missed out on any other concerns.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Diarrhea, abdominal distention, discoloration of the stools. Having flu. Remedy? 9 hours later
Thank you so much for you time and expertise. I understand and you answered my concerns.
Answered by Dr. Poorna Chandra K.S 4 hours later
Thanks for the reply and will be happy to help if the problem persists
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor